Antidepressants are often used to ease symptoms of depression, but research questions if they may also increase violent behavior.
Over the years, there has been much discussion on the relationship between antidepressants — particularly fluoxetine (Prozac) — and increasing aggression and violent behavior.
An example of this claim is in the case of Steven Kazmierczak. On February 14, 2008, Kazmierczak fatally wounded 5 students and injured 17 more at Northern Illinois University.
It was reported that Kazmierczak had been taking Prozac but stopped about 3 weeks before the shooting. Some believed the acts of violence that followed may have been caused by this abrupt discontinuation of medication.
Can taking this medication, or stopping it, make you more prone to violence? Knowing more about this antidepressant can help determine this.
Prozac (the brand name for fluoxetine) is a type of antidepressant called a selective serotonin reuptake inhibitor (SSRI). It’s approved by the Food and Drug Administration (FDA) to help treat many mental health conditions, including:
- obsessive-compulsive disorder (OCD)
- bulimia nervosa
- binge eating disorder
- premenstrual dysphoric disorder (PMDD)
- panic disorder
- bipolar disorder
It’s not clear exactly how antidepressants work, but experts believe they help by regulating the levels of chemicals, or neurotransmitters, in the brain.
There are three neurotransmitters that help regulate mood and emotions:
- norepinephrine (or noradrenaline)
Like other SSRIs, fluoxetine works by increasing serotonin levels to help regulate mood and improve sleep quality.
There’s conflicting evidence on the relationship between antidepressants and violent behavior.
Here’s what research says:
- A 2015 cohort study conducted in Sweden found a link between SSRIs and violent crime convictions. However, these results varied by age group.
2016 reviewof over 70 trials found an increase in self-harm and aggression in children and adolescents taking SSRIs but not in adults.
2016 reviewof over 5,000 publications found that use of SSRIs in adults might increase the chance of self-harm or violence toward others.
All these studies are not conclusive, and results were inconsistent. At this time, it’s not clear whether taking an antidepressant, like an SSRI, can make you more angry or aggressive.
If you’re taking an SSRI and feel you’re more agitated or angry, consider reaching out to a mental health professional to discuss your concerns. They can work with you to determine if your symptoms are being caused by the medication you’re taking or another underlying reason.
SSRIs are prescribed more often because they have fewer side effects than other antidepressants. However, as with any medication, you can expect side effects ranging from mild to severe.
Common side effects include:
- upset stomach or nausea
- dry mouth
- sexual dysfunction
- difficulty concentrating
- insomnia or other sleep issues
Too much serotonin can cause serotonin syndrome, which can also occur if you mix an antidepressant with other medications or supplements. Symptoms of serotonin syndrome can include:
- high blood pressure
- irregular or rapid heartbeat
- muscle spasms or twitching
- increased sweating
Serotonin syndrome is a medical emergency and can potentially be life-threatening. If you’re experiencing these symptoms, consider reaching out to a healthcare professional immediately or visiting an emergency room for help.
Tips to remember:
- Stay on schedule. Try to be consistent and take the medication at the same time each day. If you miss a dose, avoid doubling up. This may increase your chance of severe side effects.
- Track any side effects. Consider keeping a log of side effects and share them with your doctor. This can help them better adjust your dosage and medication as needed.
- Monitor your progress. It’s important to check in with yourself from time to time and note how you’re feeling. This will help determine if the medication is working.
- Give it time. Remember that it can take time to fully feel the effects of the medication. Don’t give up, and try not to get discouraged.
- Avoid stopping abruptly. If you feel the medication isn‘t working or that you “feel better,“ consider reaching out to a mental health professional to come up with a plan of how and when to stop. This can help you avoid side effects or withdrawal symptoms.
Suddenly stopping an antidepressant or drastically lowering your dosage without the guidance of a healthcare or mental health professional can cause discontinuation syndrome, or SSRI discontinuation syndrome.
The symptoms of this syndrome can vary and depend on how long you were taking the medication. Symptoms can include:
- lethargy or fatigue
- upset stomach or nausea
- dizziness or lightheadedness
- burning or tingling sensations
If you want to go off your antidepressant, working with a mental health professional or your prescriber can help you come up with a plan to reduce the medication dosage and eventually stop it with less unwanted side effects.
If you feel your doctor isn‘t supportive, you can consult a different mental health professional.
When we’re faced with these acts of violence, it’s natural to ask, “Why?“
But we must be careful to not make claims or believe misconceptions that can increase stigma around mental health.
Until more research is available, there’s no proof that a direct link exists between antidepressants, like Prozac, and violence.
If you’re experiencing symptoms of depression or discontinuation syndrome, consider reaching out to a mental health professional. They can work with you to develop a plan to help manage your symptoms.